Advertisement

Non-negativity Analysis for Exponential-Polynomial-Trigonometric Functions on [0,∞)

  • Bernard HanzonEmail author
  • Finbarr Holland
Conference paper
Part of the Operator Theory: Advances and Applications book series (OT, volume 221)

Abstract

This note concerns the class of functions that are solutions of homogeneous linear differential equations with constant real coefficients. This class, which is ubiquitous in the mathematical sciences, is denoted throughout the paper by EPT, and members of it can be written in the form \({\sum\limits^{d}_{i=0}}{q_i}(t)e^{\lambda_{i}t}{\rm cos}({\theta_i}{t}+{\tau_i}),\) where the qi are real polynomials, and λi, θi and τi are real numbers. The subclass of these functions, for which all the θi are zero, is denoted by EP. In this paper, we address the characterization of those members of EPT that are non-negative on the half-line [0, ∞). We present necessary conditions, some of which are known, and a new sufficient condition, and describe methods for the verification of this sufficient condition. The main idea is to represent an EPT function as the product of a row vector of EP functions, and a column vector of multivariate polynomials with unimodular exponential functions \({\rm e}^{{i\theta}_{k}{t}},\,k=1,\,2,\,\ldots,m,\), as arguments, where \(\{{\theta_k}\,:k=1,2,\ldots,m\}\) is a set of real numbers that is linearly independent over the set of rational numbers Q. From this we deduce necessary conditions for an EPT function to be non-negative on an unbounded subinterval of [0, ∞). The completion of the analysis is reliant on a generalized Budan-Fourier sequence technique, devised by the authors, to examine the non-negativity of the function on the complementary interval.

Keywords

Non-negativity polynomials exponential functions trigonometric polynomials generalized Budan-Fourier sequence Kronecker’s approximation theorem Lipschitz continuity 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    L. Euler (1743): De integratione aequationum differentialium altiorum gradum, Miscellanea Berolinensia vol. 7, pp. 193–242; Opera Omnia vol. XXII, pp. 108–149.Google Scholar
  2. 2.
    J. d’Alembert, Hist. Acad. Berlin 1748, p. 283.Google Scholar
  3. 3.
    T. Kailath, Linear Systems, Prentice Hall, Englewood Cliffs, NJ, 1980.zbMATHGoogle Scholar
  4. 4.
    R.E. Kalman, P. Falb, M. Arbib, Topics in mathematical system theory, McGraw-Hill, New York, 1969.zbMATHGoogle Scholar
  5. 5.
    C.R. Nelson, A.F. Siegel, Parsimonious modeling of yield curves, Journal of Business, vol. 60, nr. 4, pp. 473–489, 1987.CrossRefGoogle Scholar
  6. 6.
    L. Svensson, Estimating and interpreting forward interest rates: Sweden 1992-4, Discussion paper, Centre for Economic Policy Research (1051), 1994.Google Scholar
  7. 7.
    G.H. Hardy, E.M. Wright, The Theory of Numbers, Third edition, Oxford University Press, Amen House, London, 1954.zbMATHGoogle Scholar
  8. 8.
    M. Hata, Rational approximations to π and some other numbers, Acta. Arith., 63 (1993), pp. 335–369.MathSciNetzbMATHGoogle Scholar
  9. 9.
    B. Hanzon, F. Holland, The long-term behaviour of Markov sequences, Mathematical Proceedings of the Royal Irish Academy, 110A (1), pp. 163–185 (2010)MathSciNetGoogle Scholar
  10. 10.
    B. Hanzon, F. Holland, Non-negativity of Exponential Polynomial Trigonometric Functions-a Budan Fourier sequence approach, Poster 429 presented at the Bachelier Finance Society Congress, Toronto, 2010; available on-line at web-address http://euclid.ucc.ie/staff/hanzon/BFSTorontoPosterHanzonHollandFinal.pdf
  11. 11.
    B. Hanzon, F. Holland, On a Perron-Frobenius type result for non-negative impulse response functions, internal report, School of Mathematical Sciences, UCC, 20 March 2010; available on-line at web-address http://euclid.ucc.ie/staff/hanzon/HanzonHollandDominantPoleLisbonPaperisn.pdf
  12. 12.
    G. Pólya, G. Szegö, Problems and Theorems in Analysis, Vol II, Springer-Verlag, Heidelberg, Berlin, 1976CrossRefGoogle Scholar
  13. 13.
    B. Dumitrescu, Positive Trigonometric Polynomials and Signal Processing Applications, Springer-Verlag, New York, 2007.zbMATHGoogle Scholar

Copyright information

© Springer Basel 2012

Authors and Affiliations

  1. 1.Edgeworth Centre for Financial Mathematics Department of MathematicsUniversity College CorkCorkIreland
  2. 2.Department of MathematicsUniversity College CorkCorkIreland

Personalised recommendations